Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Determinacy of sufficiently differentiable maps


Author: Alan M. Selby
Journal: Trans. Amer. Math. Soc. 312 (1989), 85-113
MSC: Primary 58C27
DOI: https://doi.org/10.1090/S0002-9947-1989-0937251-3
MathSciNet review: 937251
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Variants of the algebraic conditions of Mather are shown to be sufficient for the $ k$-determinacy of $ {C^u}$ maps with respect to $ j$-flat, contact (or right) $ {C^r}$ equivalence relations where $ u - k \leq r \leq u - k + j + 1$ and $ 0 \leq j < k \leq u$. The required changes of coordinates and matrix-valued functions are constructed from the variation of coefficients in polynomials. The main result follows from a finite-dimensional, polynomial pertubation argument which employs a parameter-dependent polynomial representation of functions based on Taylor's formula. For $ r > k$, the algebraic conditions are seen to be necessary.


References [Enhancements On Off] (What's this?)

  • [1] R. Abraham and J. Robbin, Transversal mappings and flows, Benjamin, New York, 1967. MR 0240836 (39:2181)
  • [2] D. D. Ang and Vũ-Trong-Tuân, A representation theorem for differentiable functions, Proc. Amer. Math. Soc. 75 (1979), 343-350. MR 532164 (81b:58009)
  • [3] V. I. Arnold, Singularity theory, Selected Papers from 1968 to 1979, London Math. Soc. Lecture Notes 53, Cambridge Univ. Press, 1981. MR 631683 (83d:58016)
  • [4] V. I. Balatin, Topological equivalence of germs of functions, Mat. Zametki 35 (1984), 579-588 [Math. Notes 35 (1984), 306-310]. MR 744519 (86c:58009)
  • [5] R. G. Bartle, Singular points of functional equations, Trans. Amer. Math. Soc. 75 (1953), 366-384. MR 0058859 (15:436e)
  • [6] G. R. Belickii, Equivalence and normal forms of germs of smooth maps, Uspehi Mat. Nauk 33 (1978), 1(199), 95-155, 263 [Russian Math. Surveys 33 (1978), no. 1, 107-177]. MR 490708 (80k:58017)
  • [7] M. Berger, Nonlinearity and functional analysis: lectures on nonlinear problems in mathematical analysis, Academic Press, New York, 1977. MR 0488101 (58:7671)
  • [8] J. Bochnak and W. Kucharz, Sur les germes d'applications différentiables à singularités isolées, Trans. Amer. Math. Soc. 252 (1979), 115-131. MR 534113 (80j:58009)
  • [9] J. W. Bruce, On the degree of determinacy of smooth functions, Bull. London Math. Soc. 13 (1981), 55-58. MR 599643 (82h:58007)
  • [10] J. W. Bruce, T. Gaffney and A. A. du Plessis, On left equivalence of map germs, Bull. London Math. Soc. 16 (1984), 303-306. MR 738525 (85i:58013)
  • [11] Th. Bröcker and L. Lander, Differentiable germs and catastrophes, Cambridge Univ. Press, Cambridge, 1975. MR 0494220 (58:13132)
  • [12] M. A. Bruce, A note on $ {C^1}$ equivalence, J. Math. Anal. Appl. 121 (1987), 91-95.
  • [13] M. Buchner, J. Marsden and S. Schecter, Application of the blowing-up construction and algebraic topology, J. Differential Equations 48 (1983), 404-433. MR 702428 (84m:58027)
  • [14] H. Cartan, Elementary theory of analytic functions of one or several variables, Addison-Wesley, London, 1963. MR 0154968 (27:4911)
  • [15] P. Cragnolini and A. Milani, Topologies of deformations, Boll. Un. Mat. Ital. 3 (1984), 883-893. MR 774483 (86b:58011)
  • [16] J. Damon, The unfolding and determinacy theorems for subgroups of $ \mathcal{A}$ and $ \mathcal{K}$, Singularities (Arcata, Calif., 1981), Proc. Sympos. Pure Math., vol. 40, Part 1, Amer. Math. Soc. 1983, Providence, R. I., pp. 233-254. MR 713063 (85h:58024)
  • [17] -, The unfolding and determinacy theorems for subgroups of $ \mathcal{A}$ and $ \mathcal{K}$, Mem. Amer. Math. Soc. No. 306 (1984), 90 pp.
  • [18] -, Topological properties of real simple germs, curves, and the nice dimensions $ n > p$, Math. Proc. Cambridge Philos. Soc. 89 (1981), 451-472.
  • [19] A. B. Deakin, New proofs of some theorems on infinitely differentiable functions, Bull. Austral. Math. Soc. 17 (1977), 161-175. MR 0467799 (57:7650)
  • [20] -, The formal power series approach to elementary catastrophe theory, Contemp. Math., vol. 9, Amer. Math. Soc., Providence, R. I., 1981, pp. 313-317. MR 655989 (83i:58015)
  • [21] -, The formal power series approach to elementary catastrophe theory, Bull. Math. Biol. 40 (1978), 429-450.
  • [22] N. Desolneux-Moulis, Sufficiency of jets of maps from a Hilbert space to the real line, Global Analysis and its Applications, vol. III, Trieste, 1972, Internat. Atomic Energy Agency, Vienna, 1974. MR 0445535 (56:3875)
  • [23] Takuo Fukuda, Local topological properties of differentiable mappings, I, Invent. Math. 65 (1981-82), 227-250. MR 641129 (84e:58010)
  • [24] T. Gaffney, More on the determinacy of smooth map germs, Invent. Math. 66 (1982), 137-163. MR 652651 (84a:58022)
  • [25] J. J. Gervais, On right-left $ {C^\infty }$ sufficiency of jets, C. R. Math. Rep. Acad. Sci. Canada 4 (1982), 341-346. MR 681190 (84g:58018)
  • [26] C. Gibson, G. Wirthmüller, A. A. du Plessis, and E. Looijenga, Topological stability of smooth mappings, Lecture Notes in Math., vol. 552, Springer, 1977.
  • [27] G. Glaeser, Fonctions composées différentiable, Ann. of Math. 77 (1963), 193-206. MR 0143058 (26:624)
  • [28] M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Springer, New York, 1973. MR 0341518 (49:6269)
  • [29] M. Golubitsky and D. Schaeffer, A theory of imperfect bifurcation via singularity theory, Comm. Pure Appl. Math. 43 (1979), 21-98. MR 508917 (80j:58061)
  • [30] E. P. Gomozov, Equivalence of germs of smooth mappings with respect to transformations of coordinates on the pre-image, Studies in the Theory of Functions of Several Variables, Yaroslav Gos. Univ., Yaroslavl, 1980. (Russian) MR 712501 (84k:58028)
  • [31] -, Versatility theorems for some groups of coordinate transformations, Manifolds of Differentiable Mappings (P. W. Michor, editor), Shiva Math. Series, Birkhäuser-Verlag, 1980.
  • [32] M. L. Graves, Remarks on singular points of functional equations, Trans. Amer. Math. Soc. 79 (1955), 150-157. MR 0068734 (16:933b)
  • [33] J. K. Hale, Ordinary differential equations, Wiley, New York, 1969. MR 0419901 (54:7918)
  • [34] P. Hartman, Ordinary differential equations, Wiley, New York, 1964. MR 0171038 (30:1270)
  • [35] E. Hille and R. S. Philips, Functional analysis and semigroups, Amer. Math. Soc. Colloq. Publ., vol. 21, Amer. Math. Soc., Providence, R. I., 1957.
  • [36] L. Hormander, Fourier integral operators, II. Acta Math. 127 (1971), 71-183. MR 0388463 (52:9299)
  • [37] F. Ichikawa, On finite determinacy of formal vector fields, Invent. Math. 70 (1982-83), 45-52. MR 679772 (84h:58023)
  • [38] F. Ichikawa, Generalized splitting for map-germs, Proc. Japan Acad. Ser. A Math. Sci. 59 (1983), 422-424. MR 732600 (85a:58013)
  • [39] M. C. Irwin, On the smoothness of the composition map, Quart. J. Math. 2 (1973), 113-133. MR 0305434 (46:4564)
  • [40] S. Izumiya, Stability of unfoldings, Hokkaido Math. J. 9 (1980), 36-45. MR 563184 (81e:58016)
  • [41] N. Kuiper, $ {C^1}$ Equivalence of functions near a critical point, Proc. Sympos. Infinite Dimensional Topology (Baton Rouge, 1967), Ann. of Math. Studies, no. 69, Princeton Univ. Press, Princeton, N. J., 1972. MR 0413161 (54:1282)
  • [42] T. C. Kuo, On $ {C^0}$-sufficiency of jets, Topology 8 (1969a), 167-171. MR 0238338 (38:6614)
  • [43] -, A complete determination of $ {C^0}$-sufficiency in $ {J^r}(2,1)$, Invent. Math. 8 (1969b), 226-235.
  • [44] -, Some viewpoints on algebraic geometry and singularity theory, Math. Chronicle 11 (1982), 67-80. MR 677452 (84k:58036)
  • [45] T. C. Kuo and Y. Lu, Sufficiency of jets via stratification theory, Invent. Math. 57 (1980), 219-226. MR 568934 (81h:58015)
  • [46] D. Lefebvre and M. T. Pourprix, Determinacy of $ {C^\mu }$ map germs with respect to a $ {C^q}$ contact equivalence, J. London Math. Soc. (2) 29 (1984), 367-379. MR 744107 (85j:58029)
  • [47] R. J. Magnus, The transformation of vector-functions, scaling and bifurcations, Trans. Amer. Math. Soc. 286 (1984), 689-713. MR 760981 (86g:58035)
  • [48] B. Malgrange, Ideals of differentiable functions, Oxford Univ. Press, Cambridge, 1966. MR 0212575 (35:3446)
  • [49] J. Martinet, Singularités des fonctions et applications différentiables, Lecture Notes, PUC, Rio de Janeiro, 1974. MR 0448398 (56:6705)
  • [50] -, Singularities of smooth functions and maps, London Math. Soc. Lecture Notes 58, Cambridge Univ. Press, 1982. MR 671585 (83i:58018)
  • [51] J. N. Mather, Stability of $ {C^\infty }$ mappings I: The division theorem, Ann. of Math. 87 (1968), 89-104. MR 0232401 (38:726)
  • [52] -, Right equivalence, Unpublished notes, Math. Institute Univ. of Warwick, Warwick, 1969a.
  • [53] -, Stability of $ {C^\infty }$ mappings. II: Infinitesimal stability implies stability, Ann. of Math. 89 (1969b), 254-291.
  • [54] -, Stability of $ {C^\infty }$ mappings. III: Finitely determined map germs, Publ. Math. Inst. Hautes Études Sci. Publ. Math. 35 (1968), 127-156.
  • [55] -, Stability of $ {C^\infty }$ mappings. IV: Classification of stable germs by $ R$-algebras, Math. Inst. Hautes Études Sci. Publ. Math. 35 (1969), 223-248.
  • [56] -, Stability of $ {C^\infty }$ mappings. V: Transversality, Adv. in Mat. 4 (1970), 301-336. MR 0275461 (43:1215c)
  • [57] -, Stability of $ {C^\infty }$ mappings. VI: The nice dimensions, Proc. Liverpool Sympos. I, Lecture Notes in Math., vol. 192, Springer, 1970, pp. 207-253.
  • [58] I. Nakai, Topological types of polynomial map germs, Singularities (Arcata, Calif., 1981), Proc. Sympos. Pure Math., vol. 40, Part 2, Amer. Math. Soc., Providence, R. I., 1983, pp. 227-231. MR 713251 (85b:58022)
  • [59] A. H. Nayfeh, Perturbation methods, Wiley, New York, 1973. MR 0404788 (53:8588)
  • [60] E. Nelson, Topics in dynamics I: Flows, Math. Notes, Princeton Univ. Press, Princeton, N. J., 1969. MR 0282379 (43:8091)
  • [61] L. Nirenberg, Topics in nonlinear functional analysis, Courant Inst. Lecture Notes, New York, 1973-74. MR 0488102 (58:7672)
  • [62] A. Orlandi, Classification relative des germes $ f:{R^n} \to R$, Boll. Un. Mat. Ital. D 1 (1982), 193-214. MR 683373 (84f:58021)
  • [63] R. Palais, The Morse lemma on Banach spaces, Bull. Amer. Math. Soc. 75 (1969), 968-971. MR 0253378 (40:6593)
  • [64] P. B. Percell and P. N. Brown, Finite determination of bifurcation problems, SIAM J. Math. Anal. 16 (1985), 28-46. MR 772867 (86c:58029)
  • [65] A. A. du Plessis, On the determinacy of smooth map germs, Invent. Math. 58 (1980), 107-106. MR 570877 (81h:58016)
  • [66] -, Genericity and smooth finite determinacy, Singularities (Arcata, Calif., 1981), Proc. Sympos. Pure Math., vol. 40, Part 1, Amer. Math. Soc., Providence, R. I., 1983, pp. 295-312. MR 713068 (85c:58016)
  • [67] A. A. du Plessis and L. Wilson, On right equivalence, Math. Z. 190 (1985), 165-205. MR 797537 (87d:58027)
  • [68] V. Poenaru, Singularités $ {C^\infty }$ en présence de symétrie, Lecture Notes in Math., vol. 510, Springer, 1975.
  • [69] T. Poston and I. Stewart, Catastrophe theory and its applications, Pitman Press, London, 1978. MR 0501079 (58:18535)
  • [70] J. D. Randall, Topological sufficiency of smooth map germs, Invent. Math. 67 (1982), 117-121. MR 664327 (84g:58020)
  • [71] J. Robbin, On the existence theorem for differential equations, Proc. Amer. Math. Soc. 19 (1968), 1005-1006. MR 0227583 (37:3167)
  • [72] C. Sabbah, Le type topologique éclaté d'une application analytique, Singularities (Arcata, Calif., 1981), Proc. Sympos. Pure Math., vol. 40, Part 2, Amer. Math. Soc., Providence, R. I., 1983, pp. 433-440. MR 713269 (85g:58021)
  • [73] R. J. Sacker, A new approach to the perturbation theory of invariant surfaces, Comm. Pure Appl. Math. 18 (1965), 717-732. MR 0188566 (32:6003)
  • [74] A. M. Selby, Determinacy and unfolding for non-smooth maps, Doctoral Thesis, Report 83-19, Department of Mathematics and Statistics, McGill University, Montreal, 1983.
  • [75] M. Shiota, Equivalence of differentiable mappings and analytic mappings, Inst. Hautes Études. Sci. Publ. Math. 54 (1981), 237-322. MR 644558 (84k:58039)
  • [76] -, Equivalence of differentiable functions, rational functions and polynomials, Ann. Inst. Fourier (Grenoble) 32 (1982), 167-204. MR 694133 (84i:58023)
  • [77] J. Stanislaw, On algebraic criteria for $ k$-determinacy of germs of smooth functions on manifolds with boundary, Demonstrado Math. 15 (1982), 1113-1123. MR 705836 (85g:58019)
  • [78] F. Takens, A note on sufficiency of jets, Invent. Math. 13 (1971), 225-231. MR 0293649 (45:2726)
  • [79] R. Thom, Stabilité structurelle et morphogènése, Benjamin, New York, 1972. MR 0488155 (58:7722a)
  • [80] J. C. Tougeron, Idéaux de fonctions différentiables. I, Ann. Inst. Fourier (Grenoble) 18 (1968), 177-240. MR 0240826 (39:2171)
  • [81] -, Idéaux de fonctions différentiables, Ergebnisse der Mathematik 71, Springer, 1972.
  • [82] Vũ-Trong-Tuân, A representation theorem for differentiable functions. II, preprint, 1987.
  • [83] C. T. C. Wall, Editor, Proceedings of Liverpool symposium I, Lecture Notes in Math., vol. 192, Springer, 1970. MR 0307257 (46:6377)
  • [84] -, Are maps finitely determined in general?, Bull. London. Math. Soc. 11 (1979), 151-154. MR 541968 (80j:58013)
  • [85] -, Finite determinacy of smooth map-germs, Bull. London Math. Soc. 13 (1981), 481-539. MR 634595 (83i:58020)
  • [86] -, Notes on the classification of singularities, Proc. London Math. Soc. 48 (1984), 461-513. MR 735225 (85j:58032)
  • [87] G. Wasserman, Stability of unfoldings, Lecture Notes in Math., vol. 393, Springer, 1974. MR 0410789 (53:14532)
  • [88] L. C. Wilson, Jets with regular zeroes, Pacific J. Math. 93 (1981), 471-478. MR 623578 (82j:58023)
  • [89] Y. Yomdin, Some results on finite determinacy not requiring the explicit use of smoothness, Singularities (Arcata, Calif., 1981), Sympos. Pure Math., vol. 40, Part 2, Amer. Math. Soc., Providence, R. I., 1983, pp. 667-674. MR 713290 (84j:58035)
  • [90] Guo Bin Zhang, A necessary and sufficient condition for a $ {C^\infty }$ function to be finitely determined, Adv. in Math. (Beijing) 12 (1983), no. 1, 53-56. (Chinese) MR 694120 (85e:58023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C27

Retrieve articles in all journals with MSC: 58C27


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0937251-3
Keywords: Algebraic conditions for $ {C^r}$ contact and right determinacy, Taylor's formula, polynomial representation of maps, ordinary differential equations
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society